MAUDE Adverse Event Report: ANGIODYNAMICS ANGIODYNAMICS ANGIOVAC; CARDIOPULMONARY BYPASS TUBING / PUMP

ANGIODYNAMICS ANGIODYNAMICS ANGIOVAC; CARDIOPULMONARY BYPASS TUBING / PUMP
Catalog Number H965251860
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pulmonary Embolism (1498); Death (1802)
Date of Event 05/26/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
A review of the device history records was performed for the indicated packaging and component lots for any deviations related to the reported defect of the complaint.The review confirms that the lots met all material, assembly and performance specifications.The recent angiodynamics complaint report was reviewed for the angiovac product family and the failure mode "patient injury/death.No adverse trend was indicated.No used device was returned.Per the reporting physician, the device was not believed to have malfunctioned nor contributed to the patient's pe and subsuquent death.The directions for use provided with the angiovac contain the following cautions: "warnings - selection of the patient as a candidate for use with this device and for such procedures as it is intended is the physicians' sole responsibility.The outcome is dependent on many variables including, patient pathology, surgical procedure, and perfusion procedure/technique.The benefits of use of this device must be weighed against the risks including risks of systemic anticoagulation and must be assessed by the prescribing physician.- as with all medical devices, this device and ancillary equipment are to be used by trained physicians only.Specifically, this device is to be used only by medical personnel experienced with initiating and monitoring extracorporeal bypass and by physicians trained and experienced using surgical and/or percutaneous (seldinger) vascular access techniques.Adverse events: this device, as do all extracorporeal blood vessel devices, has possible side effects, which include but are not limited to infections, blood loss, thrombus formation, embolic events, vessel, ventricular or valvular damage and complications of percutaneous or surgical insertion techniques.These may occur if the instructions for use are not followed.Possible complications include those normally associated with large bore surgical and/or percutaneous vessel catheterization/cannulation, anticoagulation, extracorporeal circulation and application of intravascular introducer systems which include but are not limited to: - death, - pulmonary embolism", (b)(4).Device not returned to manufacturer.
 
Event or Problem Description
Angiodynamics has become aware of a patient death from complications from a pe.The pe occurred two days after an elderly male was being treated for svc syndrome with an angiovac.The physician, dr.(b)(6) has stated, in email, " i don't really think it was related to the device, i think we did pretty much everything we could." when asked if anything was done to resolve the pe at the time, he said, "we just put him on heparin, there was no procedure that would have been able to retrieve it or lyse it." details of the procedure are as follows: pre-case discussions included access planning and potential issues.The rfv was used for aspiration and the lfv was used for reinfusion.Initial venogram showed little clot per dr.(b)(6) but significant stenosis.Once the patient was heparinized and an act > 300 seconds obtained an 18 fr.Arterial reinfusion cannula was placed in the lfv and a 26 fr.Gore dryseal placed in the rfv.Under fluoroscopic guidance the cannula was placed in the mid right atrium and the flow optimized at 3.5 liters per min.The cannula was then advanced into the svc which resulted is no flow which was resolved by moving the cannula back towards the ostia.Several passes were made.Dr (b)(6) then angioplastied the svc with pta balloons, increasing in size to about a 16 mm.The left ij was also accessed and a wire passed to allow pta of the innominate vessels.Venography showed considerable improvement.The procedure was ending with no perioperative complications.The patients oxygen saturation remained stable and the etco2 was unchanged.The bubble trap canister showed a small piece of clot, dr.(b)(6) said that the svc had mostly chronic adherent material and in hindsight might have tried to do this case without angiovac.Once the cannulas were removed, dr.(b)(6) did not reverse the heparin initially and had his staff hold manual pressure.The staff had difficulty with venous compression of the femoral venotomy site, so anesthesia then gave 20 mg of protamine.

Brand Name
ANGIODYNAMICS ANGIOVAC
Common Device Name
CARDIOPULMONARY BYPASS TUBING / PUMP
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls NY 12801
MDR Report Key6661295
Report Number1317056-2017-00043
Device Sequence Number197708
Product Code DWE
UDI-Device IdentifierH965251860
UDI-PublicH965251860
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K142607
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/30/2019
Device Catalogue NumberH965251860
Device Lot Number5186934
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2017
Initial Report FDA Received Date06/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;